Bisphosphonate-associated scleritis: A case report and review

Research output: Contribution to journalReview articlepeer-review

Abstract

An 86-year-old female was treated for osteoporosis with alendronate, an aminobisphosphonate. Six weeks after alendronate therapy began, scleritis developed in the patient's right eye. The alendronate was discontinued, and, with the administration of prednisone, the symptoms of scleritis fully resolved. Rechallenge resulted in recurrence of the symptoms. Bisphosphonates are commonly used in the management of osteoporosis and are generally safe agents. Rarely, they have been linked with ocular inflammation. This case report reviews the literature on the ocular effects of bisphosphonates and discusses a possible mechanism for the association.

Original languageEnglish (US)
Pages (from-to)733-735
Number of pages3
JournalSouthern medical journal
Volume98
Issue number7
DOIs
StatePublished - Jul 1 2005

Keywords

  • Alendronate
  • Bisphosphonate
  • Scleritis
  • Uveitis

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Bisphosphonate-associated scleritis: A case report and review'. Together they form a unique fingerprint.

Cite this